Alert archive / South Dakota / Tornado Warnings in 1998
Tornado Warning 19, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 26, 1998, 8:30 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 1998, 8:30 PM CDT (01:30 UTC)
- Expired
- Jun 26, 1998, 9:20 PM CDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Jones County, SD, Stanley County, SD
The radar
The Rapid City radar (KUDX), 169 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 8:30 PM CDT | Hail 1 | Ft Pierre, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3695 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 270130 RRA TORABR SDC075-117-270220- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 830 PM CDT (730 PM MDT) FRI JUN 26 1998 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA JONES COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 820 PM MDT (920 PM CDT) * AT 728 PM MDT... ABERDEEN DOPPLER RADAR INDICATED A TORNADO 15 MILES SOUTHWEST OF PIERRE OpR 5 MILES SOUTHEAST OF WENDTE MOVING SOUTHEAST AT 35 MPH. THE TORNADO WILL AFFECT OPEN COUNTRY BETWEEN WENDT AND DRAPER. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! CB/HG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 25, 8:53 PM CDT, 23 hours 37 minutes earlier.
Area forecast discussion, Jun 25, 8:53 PM CDT, 23 hours 37 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 853 PM CDT THU JUN 25 1998 STRONG LOW PRESSURE SHOULD BE CENTERED OVER NORTHWEST NEBRASKA BY MORNING. AS THE SYSTEM ORGANIZES...SOME THUNDERSTORM ACTIVITY IS POSSIBLE TONIGHT. HOWEVER...DRY AIR IN PLACE OVER THE AREA SHOULD LIMIT CONVECTION. WILL LOWER POPS THROUGHOUT THE COUNTY WARNING AREA WITH THE GREATEST POSSIBILITY ACROSS NORTHCENTRAL SOUTH DAKOTA WHERE MOISTURE IS DEEPER. OTHERWISE...THINGS LOOK OK. .ABR...NONE. CB
In the hours before
Local storm report, Jun 26, 4:33 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
433 PM CDT FRI JUN 26 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 1 SE GROTON SD TORNADO
06/26/98 BROWN NO DAMAGE REPORTED
0405 PM FREDERICK SD 70 MPH WIND GUST
06/26/98 BROWN
0405 PM COLUMBIA SD 70 MPH WIND GUST
06/26/98 BROWN
0425 PM COLUMBIA SD 0.88 INCH HAIL
06/26/98 BROWN
ENDSpecial weather statement, Jun 26, 4:40 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 440 PM CDT FRI JUN 26 1998 SDZ016-262300- POTTER- INCLUDING THE CITY OF...GETTYSBURG 440 PM CDT FRI JUN 26 1998 ...A STRONG THUNDERSTORM WITH HEAVY RAIN AND SMALL HAIL MOVING IN FROM THE SOUTHWEST... THE GETTYSBURG AND SURROUNDING AREA IS EXPECTED TO EXPERIENCE A STRONG THUNDERSTORM WITH HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS TO OVER 40 MPH BY 445 PM CDT. TAKE SHELTER AS JTHIS STORM APPROACHES. MOHR
Special weather statement, Jun 26, 4:40 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 440 PM CDT FRI JUN 26 1998 SDZ016-262300- POTTER- INCLUDING THE CITY OF...GETTYSBURG 440 PM CDT FRI JUN 26 1998 ...A STRONG THUNDERSTORM WITH HEAVY RAIN AND SMALL HAIL MOVING IN FROM THE SOUTHWEST... THE GETTYSBURG AND SURROUNDING AREA IS EXPECTED TO EXPERIENCE A STRONG THUNDERSTORM WITH HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS TO OVER 40 MPH BY 445 PM CDT. TAKE SHELTER AS JTHIS STORM APPROACHES. MOHR
Local storm report, Jun 26, 7:41 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
741 PM CDT FRI JUN 26 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM 2 N ROSLYN SD WIND DAMAGE
06/26/98 DAY TREE LIMBS DOWNED BY HIGH
WINDS
ENDLocal storm report, Jun 26, 7:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
751 PM CDT FRI JUN 26 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 5 S 3 E WEBSTER SD 0.75 INCH HAIL
06/26/98 DAY
ENDLocal storm report, Jun 26, 7:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
759 PM CDT FRI JUN 26 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 2 NW WATERTOWN SD 65 MPH WIND GUST
06/26/98 CODINGTON
ENDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:19 PM CDT | Severe Thunderstorm Warning | ABR | Day | 51 min |
| Jun 26, 7:32 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 48 min |
| Jun 26, 7:35 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 65 min |
| Jun 26, 7:46 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 59 min |
| Jun 26, 7:59 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 31 min |
| Jun 26, 8:03 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 32 min |
| Jun 26, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 46 min |
| Jun 26, 8:22 PM CDT | Tornado Warning | ABR | Codington | 33 min |
| Jun 26, 8:41 PM CDT | Tornado Warning | ABR | Lyman | 64 min |
| Jun 26, 8:48 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 47 min |
Nearby
Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.